Alabama, 2012

Drought in Alabama, July 1 to 31, 2012

July 1 to 31, 2012 · NWS BMX · 14 events in 14 counties and zones

Despite intermittent rainfall in July across Central Alabama, drought conditions persisted across a significant portion of the area. 00 inches across much of the east, where drought conditions are worse.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Despite intermittent rainfall in July across Central Alabama, drought conditions persisted across a significant portion of the area. Rainfall totals for the month ranged from 8.00+ inches in localized locations across the north and far west to as low as 1.50-3.00 inches across much of the east, where drought conditions are worse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 30, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 30, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 PM CDT SAT JUN 30 2012

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
06Z TAF DISCUSSION.

NOT MUCH CHANGE FROM PREVIOUS FORECAST. MVFR HZ/BR WILL CONTINUE
TO BE THE MAIN HAZARD FOR THE NEXT 24 HOURS UNDER THIS PERSISTENT
500 MB DOME OF HIGH PRESSURE...MAINLY DURING LATE NIGHT PRE-DAWN
AND EARLY MORNING HOURS. OTHERWISE...ALL CLOUDS SHOULD BE HIGH
FAIR WEATHER CUMULUS OR THIN HIGH CLOUDINESS AND WELL ABOVE 3 KFT.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 1025 PM CDT SAT JUN 30 2012/

UPDATE...
FOR THIS EVENING'S WEATHER.

DISCUSSION...

AFTER THE SCORCHER OF A DAY TODAY...WE WERE ACTUALLY ABLE TO
OBSERVE A FEW RADAR RETURNS ACROSS OUR SOUTHWESTERN COUNTIES
EARLIER THIS EVENING...WITH A STRONG STORM ACTUALLY DEVELOPING
ACROSS SOUTHEASTERN SUMTER COUNTY. FROM LOOKING AT VISIBLE
SATELLITE AND RADAR IMAGERY...THE SHOWERS AND THE STRONG STORM
LOOKED LIKE THEY DEVELOPED OFF OF AN OLD OUTFLOW BOUNDARY THAT
MOVED NORTHWARD ACROSS A DIFFERENTIAL HEAT BOUNDARY FORMED FROM
THE TOMBIGBEE RIVER DRAINAGE BASIN. THE RELATIVELY COOLER WATER
STILL LEFT IN THE TOMBIGBEE RIVER AND SURROUNDING TRIBUTARIES
FORMED THE HEAT BOUNDARY THAT ALLOWED CUMULUS TO DEVELOP...AND THE
OUTFLOW BOUNDARY LOOKED LIKE IT LIFTED THE PARCELS OVER THE
RELATIVELY HIGH LFC INTO EXTREMELY UNSTABLE AIR ABOVE 700MB.
FORTUNATELY THE STORM REMAINED UNDER SEVERE LIMITS. JUST ANOTHER
GOOD EXAMPLE OF HOW THUNDERSTORMS CAN BE TRIGGERED IN THE
SOUTHEAST...WHICH MAKES SUMMERTIME THUNDERSTORM FORECASTING SUCH A
CHALLENGE.

FOR THE REST OF TONIGHT...TEMPERATURES WILL SLOWLY FALL INTO THE
MID TO UPPER 70S FOR MOST LOCATIONS...WITH A FEW LOWER 70S
POSSIBLE ACROSS THE EASTERN COUNTIES. DEWPOINTS LOOK TO BE A BIT
HIGHER TONIGHT THAN THEY WERE LAST NIGHT...AND TEMPERATURES LOOK
TO BE A BIT HIGHER FOR LOWS TONIGHT AS A RESULT. STILL...WE ARE
LOOKING AT A HUGE DIURNAL RANGE IN STORE ONCE AGAIN AREAWIDE FROM
THE MORNING LOWS TO THE AFTERNOON HIGHS...WITH WIDESPREAD 100-105
DEGREE TEMPERATURES EXPECTED ONCE AGAIN TOMORROW AFTERNOON. A FEW
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITH A BIT MORE MOISTURE
TO WORK WITH...THAT WILL LIKELY BE FORMED FROM MESOSCALE
BOUNDARIES. MOST FOLKS HOWEVER...SHOULD REMAIN EXTREMELY HOT AND DRY.
REMEMBER TO TAKE THOSE EXTRA PRECAUTIONS TO PROTECT YOURSELF FROM
THE EXTREME HEAT.

56/GDG

CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

PREV DISCUSSION... /ISSUED 314 PM CDT SAT JUN 30 2012/

DISCUSSION...

NO LARGE SCALE CHANGES TO ONGOING FORECAST. CENTER OF UPPER LEVEL
RIDGE ALMOST DIRECTLY OVER CENTRAL ALABAMA TODAY...AND THAT HELPED
JACK UP THE HEAT JUST A BIT MORE TODAY. THAT RIDGE WILL BE WITH US
FOR AT LEAST A COUPLE DAYS...BEFORE GETTING SHOVED BACK WEST THE
MIDDLE TO END OF THE UPCOMING WORK WEEK.

STILL NOT CONVINCED THAT THE MODELS ARE HANDLING PRECIP CHANCES
APPROPRIATELY OVER THE NEXT SEVERAL DAYS. BOTH THE NAM AND THE GFS
SHOW WHAT SEEMS LIKE TOO MUCH QPF COVERAGE...AND AT WHAT SEEMS
LIKE ODD TIMES OF DAY. I'M SORRY...BUT 40 TO 50 PERCENT POPS
DURING THE NIGHTTIME PERIODS JUST DON'T SEEM RIGHT GIVEN THE
CURRENT PATTERN. WILL CONTINUE WITH BARELY MENTIONABLE POPS THE
NEXT COUPLE DAYS...AND INCH THEM UP CLOSER TO CLIMATOLOGY (30
PERCENT DAY TO 20 PERCENT NIGHT)...AS THE UPPER RIDGE AXIS SHIFTS
BACK TO THE WEST.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71 104  75 101  74 /   0  10  10  20  20
ANNISTON    73 104  75  99  74 /   0  10  10  20  20
BIRMINGHAM  79 104  79 100  76 /   0  10  10  20  20
TUSCALOOSA  76 104  78 102  76 /   0  10  10  20  20
CALERA      77 103  77 100  75 /   0  10  10  20  20
AUBURN      78 102  76 100  75 /   0  10  10  20  20
MONTGOMERY  79 101  78  99  76 /   0  10  10  20  20
TROY        77 100  75  98  74 /   0  10  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT SUNDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

08/56/61
Hazardous weather outlook, Jun 30, 6:52 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT SAT JUN 30 2012

ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
752 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HIGHS TODAY ACROSS MOST OF CENTRAL ALABAMA CLIMBED UP ABOVE THE
CENTURY MARK...WITH HEAT INDEX VALUES GOING EVEN HIGHER. THIS HEAT
WAVE IS EXPECTED TO CONTINUE INTO SUNDAY...THUS AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT FOR ALL OF ALL OF CENTRAL ALABAMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SUNDAY AFTERNOON.
ADDITIONAL HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS ARE LIKELY TO
BE ISSUED FOR MONDAY...AND PERHAPS INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Elmore

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Drought Monitor
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme (D3) drought conditions during the month of July.

Drought, Lee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions during the month of July.

Drought, Bullock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme (D3) drought conditions during the month of July.

Drought, Macon

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme (D3) drought conditions during the month of July.

Drought, Tallapoosa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Drought Monitor
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme (D3) drought conditions during the month of July.

Drought, Montgomery

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme (D3) drought conditions during the month of July.

Drought, Russell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions during the month of July.

Drought, Pike

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions during the month of July.

Drought, Randolph

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Extreme (D3) drought conditions during the month of July.

Drought, Coosa

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coosa forecast zone
Reported by
Drought Monitor
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Coosa County experienced Extreme (D3) drought conditions during the month of July.

Drought, Talladega

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Talladega County experienced Extreme (D3) drought conditions during the month of July.

Drought, Cleburne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Cleburne County experienced Extreme (D3) drought conditions during the month of July.

Drought, Calhoun

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Calhoun County experienced Severe (D2) drought conditions during the month of July.

Drought, Chambers

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Drought Monitor
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County began the month with Extreme (D3) drought conditions and was upgraded to Exceptional (D4) drought conditions on July 24th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406864, 406865, 406866, 406867, 406868, 406869, 406870, 406871, 406872, 406873, 406874, 406875, 406876, 406877.